Texas, 2011

Hail in Texas, October 11, 2011

October 11, 2011 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms developed near the edge of the Caprock escarpment late in the afternoon on the 11th. One of these storms became severe in Floyd County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed near the edge of the Caprock escarpment late in the afternoon on the 11th. One of these storms became severe in Floyd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 11, 2:28 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 11, 2:28 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
328 PM CDT TUE OCT 11 2011

.SHORT TERM...
LOW CLOUDS TOOK A WHILE TO BURN OFF THIS MORNING AND WHEN THEY DID
WE QUICKLY TRANSITIONED OVER TO A PRETTY GOOD CU FIELD OVER THE
AREA.  20Z SURFACE ANALYSIS SHOWS A SURFACE LOW CENTERED OVER THE
OKLAHOMA PANHANDLE WITH A BROAD TROF TRAILING OFF TO THE SOUTH THEN
SOUTHWEST ACROSS THE WESTERN PORTIONS OF THE SOUTH PLAINS.  THIS
TROF HAS BEEN TRYING TO SHARPEN UP A DRYLINE ACROSS THE AREA WITH
DEWPOINTS JUST EAST OF THE TROF AXIS IN THE MID TO UPPER 50S WITH
UPPER 30S TO NEAR 40 WEST OF THE AXIS.  LATEST SATELLITE LOOP SHOWS
SOME ENHANCED CUMULUS DEVELOPING SOUTH OF LUBBOCK INTO THE NORTHERN
PERMIAN BASIN...AND A FEW STORMS HAVE ALREADY STARTED TO DEVELOP
SOUTH OF MIDLAND.

W/V SATELLITE LOOP INDICATES THAT A STRONG JETSTREAM AT 250 HPA
FOUND ON THE 12Z UPA ANALYSIS IS LIKELY STARTING TO PUSH INTO THE
REGION AND THIS IS CONFIRMED LOOKING AT THE TUCUMCARI WIND PROFILE
AS SPEEDS ALOFT ARE STARTING TO INCREASE.  COMBINATION OF THE
SURFACE DRYLINE/TROF AND STRONGER UPPER LEVEL SUPPORT SHOULD RESULT
IN AT LEAST SCATTERED SHOWERS AND STORMS...ESPECIALLY ACROSS THE
ROLLING PLAINS.  NAM CONTINUES TO HIGHLIGHT AREAS AROUND CHILDRESS
WHILE THE GFS TRIES TO DEVELOP PRECIPITATION FURTHER SOUTH INTO THE
CENTRAL SOUTH PLAINS.  THE HRRR AND OPERATIONAL RUC BOTH HAVE
CONSISTENTLY FAVORED THE NORTHEASTERN ROLLING PLAINS /AREAS AROUND
CHILDRESS/ FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON.  HOWEVER...
LAST THREE RUNS OF THE HRRR HAVE ALSO STARTED TO DEVELOP ISOLATED
STORMS CLOSER TO LUBBOCK BY 23Z THIS AFTERNOON.  ISOLATED SEVERE
WEATHER REMAINS IN PLAY AS SPEED SHEAR INCREASES WITH THE JET MOVING
OVER THE AREA BUT DIRECTIONAL SHEAR REMAINS RATHER MEAGER.  BULK
SHEAR VALUES ARE HIGH ENOUGH THAT SOME STORM ORGANIZATION COULD TAKE
PLACE AND THE HRRR HAS BEEN HINTING AT THIS IN THE COMPOSITE
REFLECTIVITY FIELDS.  BEST CHANCES FOR SEVERE WEATHER WILL REMAIN
OVER THE NORTHERN ROLLING PLAINS WHERE SHEAR VALUES LOOK TO BE THE
HIGHEST.

WITH ALL THIS IN MIND...WILL KEEP SLIGHT CHANCE/ISOLATED POPS ACROSS
THE CENTRAL ZONES BUT WILL BUMP UP POPS TO 50 PERCENT ACROSS THE
NORTHERN ROLLING PLAINS WHERE CONVECTIVE SIGNAL HAS BEEN STRONGER IN
THE MODELS.  EXPECT TO SEE ANY STORMS THAT DO DEVELOP DISSIPATE
SHORTLY AFTER MIDNIGHT WITH ZERO POP CHANCES AFTER THAT INTO THE DAY
WEDNESDAY.  A WEAK COLD FRONT PUSHING INTO THE AREA TOMORROW MORNING
WILL ALSO HELP TO LOWER RAIN CHANCES AS SLIGHTLY DRIER AIR WORKS IN
FROM THE NORTH AND ANY MID/UPPER LEVEL SUPPORT PUSHES WELL EAST OF
THE AREA.  TEMPERATURES SHOULD BE CLOSE TO OR A TAD BIT WARMER THAN
WHAT WE HAVE SEEN SO FAR TODAY MAINLY DUE TO THE LACK OF LOW CLOUDS
EXPECTED TOMORROW MORNING.

JORDAN

&&

.LONG TERM...
UPPER LEVEL TROUGH MENTIONED IN THE SHORT TERM DISCUSSION ABOVE WILL
BE EAST OF THE SOUTHERN PLAINS BY THURSDAY...AS UA RIDGING
COMMENCE TO AMPLIFY ACROSS THE WESTERN CONUS THUS INDUCING NW
FLOW ALOFT. SFC WINDS WILL RETURN TO THE SOUTH BY LATE THURSDAY
AFTERNOON/EVENING THANKS TO A SFC HIGH SE OF THE REGION. MODEL
SOUNDINGS DISPLAYED DRYING ATMOSPHERIC LEVELS /PWATS AOA 0.60
INCHES/...HENCE PRECIP CHANCES ARE SLIM DESPITE NW FLOW ALOFT.
THEREAFTER...SFC LEE TROUGHING NORTH OF THE REGION MAY INDUCE
SLIGHTLY BREEZY SOUTHERLY WINDS DURING THE AFTERNOON HOURS
THROUGHOUT THE WEEKEND...WHILE CONCURRENTLY THE UA RIDGE SLOWLY
TRANSLATES EAST ACROSS THE SOUTHERN PLAINS. THOUGHTS OF HURRICANE
JOVA AND ITS ASSOCIATED MOISTURE NEARING THE SOUTH PLAINS DO NOT
LOOK VERY OPTIMISTIC...AS ITS PROJECTED NORTHWARD TRAJECTORY
ACROSS THE MOUNTAINOUS TERRAIN OF SOUTHWESTERN OLD MEXICO WILL AID
TO DIMINISH IT TO TROPICAL DEPRESSION STRENGTH BY FRIDAY. ANY
HINTS OF SFC MOISTURE ADVECTION APPEARS TO QUICKLY SCOUR OUT AS
SUBSIDENCE TAKES OVER.

BOTH THE GFS AND ECMWF APPEARS TO BE IN BETTER AGREEMENT IN REGARD
TO SHOWING THE UA RIDGE SLOWLY PROPAGATING EAST ACROSS THE SOUTH
PLAINS THIS WEEKEND...WHERE THEREAFTER DE-AMPLIFICATION OCCURS NEXT
WEEK THANKS TO A  NORTHWESTERLY DISTURBANCE MOVING ACROSS THE
NORTHERN PLAINS. THIS SAID DISTURBANCE HAS AN ASSOCIATED FROPA THAT
IS PROGGED TO MOVE SOUTH ACROSS THE CWA TUESDAY. LATEST GFS HAS
BACKED OFF SIGNIFICANTLY IN REGARD TO PRECIP DEVELOPMENT ALONG THE
FRONT...WHILE THE CURRENT RUN OF THE ECMWF DEVELOPS PRECIP MAINLY
ACROSS THE NORTHERN LOCALES. THUS WILL MAINTAIN SILENT POPS AS THE
ANALYZING OF FUTURE MODEL RUNS FOR CONSISTENCY IS HIGHLY DESIRED.
WILL ALSO SHOW TEMPS SLIGHTLY ABOVE AVG THROUGHOUT THE WEEKEND...WITH
A DIP BELOW SEASONAL NORMS BY NEXT WEEK...ESPECIALLY IF THE
TEMPORAL DISTRIBUTION OF THE ANTICIPATED FRONT REMAINS IN TACT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  76  44  77  48 /  10   0   0   0   0
TULIA         47  77  45  77  49 /  20   0   0   0   0
PLAINVIEW     48  78  46  77  50 /  20   0   0   0   0
LEVELLAND     51  80  47  79  50 /  10   0   0   0   0
LUBBOCK       52  80  49  78  51 /  20   0   0   0   0
DENVER CITY   52  81  49  80  52 /  10   0   0   0   0
BROWNFIELD    52  82  48  79  52 /  20   0   0   0   0
CHILDRESS     55  82  50  81  52 /  50  10   0   0   0
SPUR          57  81  52  79  52 /  30   0   0   0   0
ASPERMONT     59  83  54  81  55 /  40  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/29
Hazardous weather outlook, Oct 11, 10:14 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1114 AM CDT TUE OCT 11 2011

TXZ021>044-121615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1114 AM CDT TUE OCT 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A STRONG JET STREAM WILL MOVE ACROSS THE AREA THIS AFTERNOON AND
COMBINE WITH A WEAK DRYLINE ALONG THE EDGE OF THE CAPROCK TO
INCREASE CHANCES FOR STORMS OVER THE ROLLING PLAINS. A FEW STRONG
TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
INTO TONIGHT ACROSS THE ROLLING PLAINS AS A RESULT. THE PRIMARY
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER...LIMITED
SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE ROLLING PLAINS LATE
THIS AFTERNOON INTO TONIGHT.

JORDAN

In the hours before

Special weather statement, Oct 11, 3:38 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
438 PM CDT TUE OCT 11 2011

TXZ035-036-112230-
CROSBY-LUBBOCK-
438 PM CDT TUE OCT 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK AND CROSBY  COUNTIES...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR IDALOU...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

20

LAT...LON 3383 10155 3384 10106 3342 10107 3342 10147
      3354 10174 3377 10175
TIME...MOT...LOC 2138Z 260DEG 27KT 3365 10159
Special weather statement, Oct 11, 3:39 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
439 PM CDT TUE OCT 11 2011

TXZ035-041-112215-
LUBBOCK-LYNN-
439 PM CDT TUE OCT 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LYNN AND SOUTHEAST
LUBBOCK COUNTIES...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF SLATON...MOVING NORTHEAST
AT 20 MPH. THIS STORM WILL AFFECT LOCATIONS IN AND AROUND
WILSON...NEW HOME AND SLATON.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

23

LAT...LON 3330 10193 3333 10195 3339 10181 3348 10156
      3318 10156 3317 10164 3317 10186
TIME...MOT...LOC 2138Z 247DEG 19KT 3329 10180
Local storm report, Oct 11, 3:50 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
450 PM CDT TUE OCT 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             IDALOU                  33.66N 101.68W
10/11/2011  E0.75 INCH       LUBBOCK            TX   SKYWARN SPOTTER

&&

EVENT NUMBER LUB1100206

LINDLEY
Special weather statement, Oct 11, 4:14 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
514 PM CDT TUE OCT 11 2011

TXZ036-041-042-112300-
CROSBY-GARZA-LYNN-
514 PM CDT TUE OCT 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST LYNN...NORTHERN GARZA
AND EXTREME SOUTHERN CROSBY COUNTIES...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN LYNN COUNTY...ABOUT 7 MILES
EAST OF WILSON...MOVING EAST AT 25 MPH. THIS STORM WILL AFFECT
LOCATIONS IN AND AROUND SOUTHLAND AND HIGHWAY 84 BETWEEN SOUTHLAND
AND POST.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

23

LAT...LON 3320 10168 3338 10170 3339 10160 3339 10156
      3340 10156 3347 10114 3320 10110
TIME...MOT...LOC 2212Z 263DEG 21KT 3330 10158
Special weather statement, Oct 11, 4:18 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
518 PM CDT TUE OCT 11 2011

TXZ023-024-029-030-112245-
BRISCOE-FLOYD-HALE-SWISHER-
518 PM CDT TUE OCT 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR HALE...FLOYD...BRISCOE AND
SWISHER COUNTIES...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
PAIR OF STRONG THUNDERSTORMS IN THE ADVISED AREA. ONE STORM WAS
LOCATION NEAR CLAYTONVILLE...OR 14 MILES SOUTHWEST OF SILVERTON. THE
OTHER STORM WAS LOCATED 9 MILES EAST OF PLAINVIEW. BOTH STORMS WERE
MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

20

LAT...LON 3472 10107 3412 10105 3402 10165 3447 10174
TIME...MOT...LOC 2217Z 236DEG 25KT 3439 10149

The radar

The Lubbock radar (KLBB), 63 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Floyd

When
October 11, 4:38 PM CST
Where
Floyd County, Lockney
Measured
1 in hail
Reported by
Public
Coordinates
34.120, -101.430

The public reported quarter size hail in Lockney. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346414.